Health news
Health news top Health news

   Login  |  Register    
Health News Make AMN Your Home PageDiscussion BoardsAdvanced Search ToolMedical RSS/XML News FeedHealth news

Pharmacological Effects Responsible for Common Side Effects of Antidepressant and Antimanic Medicati

Pharmacological Effects Responsible for Common Side Effects of Antidepressant and Antimanic Medications

Common Early-Occurring Side Effects (First 6 Weeks)
The majority of early-occurring side effects of antidepressant and antimanic drugs relate in a dose-dependent way to muscarinic cholinergic, histamine1 and histamine2, and α1-adrenergic antagonist properties. Some early side effects are also caused by increasing levels of serotonin or NE. Most early side effects diminish in intensity over time, although cardiovascular side effects may not. Side effects related to receptor antagonist properties are seen almost exclusively in the TCAs, MAOIs, and mirtazapine, whereas side effects seen with most newer agents are related to reuptake inhibition. Idiosyncratic and allergic responses usually occur during the first 6 weeks of therapy and can occur with drugs in any of the classes.

Some of the most limiting side effects of antidepressant drugs are caused by α1-adrenergic antagonist properties and lead to orthostatic hypotension, sedation, and reflex tachycardia. Although they are not as common as other side effects, they can seriously limit dose and compliance. The drugs that most commonly cause these effects are TCAs, MAOIs, and trazodone. SSRIs, RIMAs, and bupropion have no α1-adrenergic antagonist properties, and nortriptyline is weak in this regard.

Most of the older antidepressant drugs, especially the TCAs, have potent histamine1 antagonist properties. Of the newer drugs, mirtazapine is one of the few with potent antihistaminic properties. These properties cause the side effects of sedation, weight gain, and hypotension. The SSRIs, bupropion, venlafaxine, nefazodone, and reboxetine have no antihistaminic effects.

Antimuscarinic cholinergic properties cause dry mouth, dental caries (because of dry mouth), blurred vision, constipation, sinus tachycardia, urinary retention, memory loss, and confusion. The most serious of these effects is the possibility of an anticholinergic delirium (atropine psychosis). This delirium is usually associated with elevated plasma levels of the tertiary-amine TCA drugs but can be seen at therapeutic blood levels. Typical symptoms include impaired short-term memory, confusion, and peripheral signs of anticholinergic activity such as dry mouth, enlarged pupils, and dry skin. Older patients seem to be at much increased risk for this side effect and other anticholinergic side effects. The newer agents (SSRIs, RIMAs, nefazodone, and venlafaxine) do not cause these effects. Antimuscarinic effects enhance pupillary dilatation, which can precipitate significant increases in intraocular pressure in patients with preexisting narrow-angle glaucoma.

NE reuptake blockade can cause tremor, tachycardia, and erectile and ejaculatory dysfunction, and serotonin reuptake inhibition causes nausea and anxiety or sedation. DA reuptake inhibition causes activation and can exacerbate psychosis.

The causes of some side effects of antidepressant drugs are less understood and are probably related to combinations of pharmacological effects. These side effects include most cardiovascular side effects, perspiration, tremor, speech blockage, sexual dysfunction, akathisia, insomnia, and seizures. Cardiovascular effects are potentially the most serious and are most often seen with TCA and MAOI antidepressants. They include dose-related increases in heart rate, orthostatic hypotension, and quinidine-like antiarrhythmic effects and dose-related prolongation of ventricular conduction (increased PR, QRS, and QTc intervals). Trazodone may lead to increased ventricular irritability and ectopy.

Excessive perspiration can be seen with some SSRIs but most commonly occurs with TCAs (especially imipramine). The mechanism is unclear but may involve NE reuptake blockade and muscarinic cholinergic receptor blockade.

Serotonin Syndrome
Potent serotonin reuptake inhibitors are the most likely to cause nausea, anorgasmia, and sometimes myoclonus. A large number of reports now confirm that when these drugs are used in combination with MAOIs, a hypermetabolic syndrome occurs consisting of gastrointestinal distress, headache, agitation, hyperpyrexia, increased heart rate, increased respiratory rate, hypotension or hypertension, muscular rigidity, myoclonus, convulsions, coma, and often death. This syndrome has been termed the “serotonin syndrome”, although it is not yet understood whether the symptoms are directly due to increased serotonin. The hypermetabolic symptoms reported with this syndrome closely resemble the symptoms of malignant hyperthermia and neuroleptic malignant syndrome, raising questions as to whether these may be manifestations of a common mechanism. Many preclinical and clinical studies have shown that serotonin reuptake inhibitors have effects on the dopaminergic system, and it has been suggested that changes in DA function may be a common element to these conditions.

Because of the potential lethality of this reaction, it is recommended that MAOIs be discontinued at least 2 weeks before initiation of an SSRI and that SSRIs be discontinued at least 2 weeks before initiation of an MAOI. The exception to this recommendation is fluoxetine. Because of its long half-life and accumulation, fluoxetine should be discontinued at least 6 weeks before initiation of an MAOI.

Common Late-Occurring Side Effects (After 6 Weeks)
Late-occurring side effects with antidepressant and antimanic drugs include weight gain, myoclonus, and sexual dysfunction. Weight gain is most common with tertiary-amine TCAs, MAOIs, and mirtazapine, but it can also be seen with SSRIs after long-term treatment. Some of the most impressive weight gain occurs in patients who are using a combination of lithium and an antidepressant drug, especially an MAOI. Bupropion, nefazodone, and reboxetine share the enviable profile of not causing sexual dysfunction or weight gain. Mirtazapine does not cause sexual dysfunction, but weight gain can be a problem in some. Myoclonus can occur with any of these medications but may be relatively more common with MAOIs, SSRIs, and lithium.

Although sexual side effects can occur at any time, they are more often reported later in the course of treatment, possibly because they are not noticed until the patient has begun to resume more normal function in other spheres of life. SSRIs are the most likely to cause these side effects, but TCAs, MAOIs, RIMAs, venlafaxine, lithium, and carbamazepine can also cause them. SSRIs, MAOIs, and venlafaxine are more likely to cause anorgasmia and decreased libido, whereas TCAs are the most likely to cause difficulty maintaining erection.

Withdrawal Reactions
Several types of withdrawal reactions have been reported to occur within hours to days after discontinuation of antidepressant drugs. The first reported reactions of this type included gastrointestinal disturbances, sleep disturbances, initial and middle insomnia, and behavioral activation. These symptoms were thought to be due to a rebound increase in cholinergic activity related to the blockade of cholinergic receptors by TCA drugs. MAOIs have also been known to cause withdrawal reactions, although these reactions usually involve an increase in vivid dreams and are thought to be due to a rebound increase in REM sleep related to the REM suppression characteristic of MAOIs.

More recently, a withdrawal syndrome has been noted to occur after discontinuation of fluvoxamine. Black et al. reported dizziness/incoordination, headaches, nausea, and irritability. Similar reactions have been observed after discontinuation of sertraline, paroxetine, and the immediate-release form of venlafaxine. The mechanisms underlying these reactions are not known, and the percentage of patients that have such reactions has not been determined.

Provided by ArmMed Media
Revision date: June 18, 2011
Last revised: by Jorge P. Ribeiro, MD

Email this to a friend Bookmark this! Printable Version

RELATED STORIES:

We are pleased to let readers post comments about an article. Please increase the credibility of your post by including your full name and email.

All comments are reviewed by our editors before they are posted on the site. Just keep it clean, kids. Commenting is not available in this weblog entry.

   [advanced search]   
Interactive Quiz:
I have a decreased need for sleep.
yes
no
Test you knowledge



Health Centers

  Mental Disorders

  Anxiety Disorders

  Psychotic Disorders

  Mood Disorders

  Personality Disorders

  Substance-Related Disorders

  Childhood Disorders

  Cognitive Disorders

  Miscellaneous Disorders

» » »

  Mental Disorders
      (- for profesionals -)


  Mood Disorders

  Anxiety Disorders,
  Dissociative Disorders,
  and Adjustment Disorders


  Sexual and Gender Identity
  Disorders


  Schizophrenia and Other
  Psychotic Disorders


  Personality Disorders

  Addictive disorders

  Internet addiction

  Dementia

Health Centers





Diabetes









Health news
  


Health Encyclopedia

Diseases & Conditions

Drugs & Medications

Health Tools

Health Tools



   Health newsletter

  





   Medical Links



   RSS/XML News Feed



   Feedback




Syndicate


Add to My AOL
Google Reader



Popular Searches:
» depressed what to do?
» helping the depressed person
» depression glossary
» adolescent depression
» major depression
» types of depression
» checklist for depression
» depression overview
» symptoms of depression
» what Is depression?